Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 9, 2021, 1:59 PM CDT for Fayette County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 1:59 PM CDT (18:59 UTC)
- Expired
- Jun 9, 2021, 3:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WWUS84 KBMX 091859
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Wed Jun 9 2021
ALZ013-092000-
Fayette AL-
159 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 300 PM
CDT...
At 158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluff to near Ethelsville. Movement was east at
40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fayette, Berry, Belk, Bankston, Boley Springs, Bluff, Bevill State
College Fayette, Stone Wall, Hubbertville, Fowlers Crossroads,
Richard Arthur Field and Fayette County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8795 3388 8764 3387 8763 3387 8753
3369 8753 3369 8742 3360 8742 3361 8763
3358 8763 3358 8767 3353 8767 3352 8768
3353 8794
TIME...MOT...LOC 1858Z 256DEG 33KT 3381 8790 3346 8816
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:58 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 9, 12:58 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 1258 PM CDT Wed Jun 9 2021 .UPDATE... Midday Update. && .SHORT TERM... /Updated at 1257 PM CDT Wed Jun 09 2021/ Features of Interest. A broad trough remains over the Mid Mississippi River Valley with an upper low identified by water valor imagery over the Northwest Gulf of Mexico. Toward the surface, a trough was analyzed across Central Oklahoma that extended southeast across Central Arkansas into Northern Mississippi. A convective complex is again affecting portions of the Mid South Region and is moving across our Northwest Counties. Showers and storms are over portions of our eastern and northern counties as well and additional showers and storms are currently developing across portions of our south- central counties with heavy storms moving north towards our southwest counties from the Central Gulf Coast region. Flash Flood Concerns. A flash flood watch is in effect for from Pickens to Tuscaloosa to Jefferson to Blount Counties and points northwest until 10 pm tonight. The concern is that slow-moving deep convection continues to move into our northwest counties from Northern Mississippi and heavy rain rates will persist through this afternoon into this evening. After examining newer guidance, I am becoming more concerned about a potentially longer-duration heavy rain event that could lead to a greater likelihood of flash flooding risks across the watch area. Many models continue to depict continued shower activity with some thunderstorms overnight tonight and through Friday across the northern and northwest portions of the forecast area. Though the watch remains in effect until 10 pm tonight, based upon new information coming in, it probably will need to be extended in time and perhaps expanded further east if these concerning trends continue. Storm-total rainfall estimates now show between 2 and 4 inches of rain potentially falling from today through Friday with greatest potential northwest. Wet Microburst Concerns. The wet microburst risk assessment indicates a lower end moderate risk with the best potential across the south and west, generally from Montgomery northwest to Vernon in Lamar County. Any deep convection that is able to build vertically will be able to tap into the drier air aloft and potentially produce damaging winds. This risk will be primarily focused with the heavier activity that develops this afternoon into the evening hours. Today. Expect the greatest chances for showers and thunderstorms through mid afternoon to be across portions of our northeast and northwest counties with the deeper convection across the northwest counties. More isolated deep convection is expected to persist and expand with time across our south-central and southwest counties. Some drier air aloft is across our southeast counties and as a result convective potential will be lower in this area, but some activity is still expected as the lower levels become extremely unstable with high temperatures and quality low level moisture in place. Some of the stronger storms may produce damaging microburst winds. There will be the risk for localized flooding northwest where a flash flood watch is in effect. Highs will range from the lower 80s northwest to near 90 southeast. Winds will remain from the south 6-12 mph. Tonight. Expect showers with some thunderstorms to persist across the northern half of the forecast area tonight with lower chances south and southeast. Some localized flooding may occur northwest as the ground becomes quite saturated from the activity today. Lows will range from the upper 60s northeast and east to the low 70s southwest and west. Winds will be light from the south less than 5 mph. Thursday. Scattered showers and thunderstorms will expand in intensity and coverage again during the day on Thursday with the greatest potential across the northern half of the forecast area. Flash flooding concerns will likely persist across the northern portions of the area with the locations involved heavily influenced by mesoscale factors. Highs will range from the low 80s north to near 90 southeast. Winds will remain from the south 6-12 mph. 05 .LONG TERM... /Updated at 0248 AM CDT Wed Jun 09 2021/ Thursday night through Tuesday. The stubborn mid-level trough/cyclonic flow axis will remain in place Thursday night, extending from eastern Kentucky southwestward through northern Alabama into northeast Mississippi. This combined with PWATs still at or above 2 inches and a weak westerly 20-25 kt 850mb jet will maintain scattered to numerous showers and storms across the area even through the overnight hours, with the highest coverage across the north. The trough axis will finally begin to gradually move southeastward, reaching SE Alabama and Georgia by Friday night, but not before triggering continued scattered to numerous showers and storms Friday into Friday night with some localized flooding concerns continuing. As a ridge strengthens over West Texas and northwest Mexico, with a ridge axis extending up into the Midwest, mid-level flow will become north-northwesterly across the northern counties by Friday afternoon, and as lapse rates begin to steepen SBCAPE values may climb to around 3500 J/kg. Combined with 0-6km bulk shear around 20 kts, will have to monitor for the potential for any isolated severe storms with multicell clusters or microbursts that may develop. While the stubborn trough will finally be east/southeast of the area on Saturday, an overall only slightly less moist and still unstable air mass will remain across the area. Models are hinting at a MCS developing in the Missouri Valley region Friday night which would track southward or southeastward around the heat dome/capping associated with the ridge in a "ring of fire"-like pattern. Confidence is low in the maintenance/track of the MCS (solutions ranging from Louisiana to Alabama to no MCS), but it could at least produce an MCV or boundaries to enhance rain chances on Saturday, with continued isolated severe possibilities with decent lapse rates present. Continued northerly flow aloft between the ridge over the Plains and a weak trough along the East Coast will finally begin to bring in some drier air aloft for Sunday and Monday at least across the northern counties, which will at least result in convection being more isolated to widely scattered in those areas. The tradeoff will be warmer temperatures. Further amplification of troughing over the northeast CONUS may result in a cool front moving down into the region by the end of the period. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are developing near BHM/ASN/ANB/MGM. Expect more development in these areas along with near TCL in the next few hours. TOI will have a lower potential but a few storms can not be ruled out. Will continue with TSRA potential for the rest of the afternoon and into the evening. The showers with a few thunderstorms will linger across much of the northern sites tonight and again into Thursday. Low CIG's are again expected overnight with most sites experiencing IFR CIG's and some potential for limited durations of reduced visibility, especially in areas that receive a lot of rainfall today and tonight. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 05 && .FIRE WEATHER... A moist air mass remains over the area through the rest of the week. Scattered to numerous showers and storms will continue. Depending on the rain placement and overall timing, patchy fog will be possible each night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 82 68 84 69 / 70 80 70 80 50 Anniston 70 82 71 85 70 / 70 80 60 70 50 Birmingham 71 83 71 85 71 / 70 80 60 70 50 Tuscaloosa 73 84 71 85 70 / 70 80 60 60 40 Calera 71 83 72 84 71 / 70 80 60 60 50 Auburn 69 83 71 85 70 / 50 60 30 60 50 Montgomery 72 85 72 90 72 / 50 60 30 50 40 Troy 72 88 71 90 71 / 30 50 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 10 PM CDT this evening for the following counties: Blount...Fayette...Jefferson...Lamar...Marion... Pickens...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 9, 11:41 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1141 AM CDT Wed Jun 9 2021 ALZ011>015-017>050-101945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1141 AM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall is expected through tonight across the northwestern third of Central Alabama. Threats include isolated flash flooding and minor flooding of poor drainage areas. A few strong storms may produce isolated instances of gusty winds up to 60 mph through this evening. Minor flooding is expected to develop along the Tombigbee River basin later today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Tuesday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jun 9, 10:44 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1044 AM CDT Wed Jun 9 2021
ALZ018-091630-
Etowah AL-
1044 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 1130 AM
CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, or near Boaz, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Attalla, Sardis City, Walnut Grove, Reece City, Ballplay,
Tabor Road, Aurora, Noccalula Falls, Gadsden Steam Plant, Howelton,
Crudup, Mountainboro, Gallant, Keener, Rockledge, Black Creek,
Gadsden Water Works, Wilsonia and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8584 3413 8580 3412 8579 3410 8580
3405 8577 3397 8619 3398 8619 3399 8622
3397 8625 3412 8627 3418 8619 3419 8611
3420 8610 3420 8584
TIME...MOT...LOC 1544Z 246DEG 22KT 3414 8620
56Special weather statement, Jun 9, 11:22 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1122 AM CDT Wed Jun 9 2021
ALZ020-091700-
Cherokee AL-
1122 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL NOON CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slackland, or 9 miles north of Hokes Bluff, moving northeast at 55
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Centre
Municipal Airport, Leesburg, Sand Rock, Gaylesville, Tennala,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Little River Falls, Slackland, Western Weiss Lake, Moshat,
Weiss Dam, Yellow Creek Falls, Fullerton and New Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3415 8543 3405 8577 3410 8580 3412 8579
3413 8580 3411 8584 3424 8584 3424 8581
3426 8581 3426 8577 3436 8566 3437 8563
3440 8563 3440 8561 3444 8558 3449 8557
3453 8552
TIME...MOT...LOC 1621Z 246DEG 49KT 3414 8585
56Special weather statement, Jun 9, 12:01 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Birmingham AL 1201 PM CDT Wed Jun 9 2021 ALZ014-091745- Winston AL- 1201 PM CDT Wed Jun 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 1245 PM CDT... At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near Needmore, or near Haleyville, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Double Springs, Addison, Houston Recreational Area, Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore, Moreland, Winston Free State Barn, Smith Lake, Houston, Posey Field Airport, Winston County Airport, Cane Creek, Pebble, Bull Branch and Delmar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3430 8711 3414 8711 3414 8764 3430 8763 TIME...MOT...LOC 1701Z 267DEG 26KT 3428 8755 56
Special weather statement, Jun 9, 12:33 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1233 PM CDT Wed Jun 9 2021
ALZ040-091815-
Dallas AL-
1233 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 115
PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving north at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Selma, Orrville, Bogue Chitto, Old Cahaba Park, Memorial Stadium,
Dannelly Reservoir, Marion Junction, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Whites Bluff, Hazen, Selma
University and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
3214 8725 3215 8728 3217 8729 3216 8730
3218 8732 3220 8732 3220 8736 3221 8737
3248 8737 3248 8733 3243 8701 3207 8719
TIME...MOT...LOC 1732Z 192DEG 11KT 3222 8726
56Special weather statement, Jun 9, 1:19 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
119 PM CDT Wed Jun 9 2021
ALZ012-022-091915-
Pickens AL-Lamar AL-
119 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND LAMAR
COUNTIES UNTIL 215 PM CDT...
At 119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to near Crawford. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vernon, Reform, Millport, Carrollton, Pickensville, Kennedy,
Ethelsville, Blooming Grove, Lamar County Airport, Bedford, Cody,
McShan, Lamar County Public Lake, Shaw, Owens, Star, Hightogy, Forest
and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3387 8823 3383 8795 3352 8795 3323 8810
3324 8831
TIME...MOT...LOC 1819Z 279DEG 24KT 3373 8831 3332 8857
87/GRANTHAMSpecial weather statement, Jun 9, 1:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Wed Jun 9 2021
ALZ013-092000-
Fayette AL-
159 PM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 300 PM
CDT...
At 158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluff to near Ethelsville. Movement was east at
40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fayette, Berry, Belk, Bankston, Boley Springs, Bluff, Bevill State
College Fayette, Stone Wall, Hubbertville, Fowlers Crossroads,
Richard Arthur Field and Fayette County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 8795 3388 8764 3387 8763 3387 8753
3369 8753 3369 8742 3360 8742 3361 8763
3358 8763 3358 8767 3353 8767 3352 8768
3353 8794
TIME...MOT...LOC 1858Z 256DEG 33KT 3381 8790 3346 8816
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:05 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 8 days |
| Jun 9, 10:06 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 9 days |
| Jun 9, 10:44 AM CDT | Special Weather Statement | BMX | Etowah | 46 min |
| Jun 9, 10:52 AM CDT | Flash Flood Watch | BMX | Blount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more | 31 hr |
| Jun 9, 11:22 AM CDT | Special Weather Statement | BMX | DeKalb | 38 min |
| Jun 9, 12:01 PM CDT | Special Weather Statement | BMX | Winston | 44 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | BMX | Dallas | 42 min |
| Jun 9, 1:19 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 56 min |
| Jun 9, 2:03 PM CDT | Special Weather Statement | BMX | Dallas, Marengo | 57 min |
| Jun 9, 2:17 PM CDT | Special Weather Statement | BMX | Fayette | 58 min |
| Jun 9, 2:50 PM CDT | Special Weather Statement | BMX | Walker | 55 min |
| Jun 9, 3:24 PM CDT | Special Weather Statement | BMX | Jefferson | 66 min |
| Jun 9, 3:32 PM CDT | Special Weather Statement | BMX | Lowndes | 58 min |
| Jun 9, 4:14 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
| Jun 9, 4:17 PM CDT | Special Weather Statement | BMX | St. Clair | 43 min |
| Jun 9, 4:24 PM CDT | Special Weather Statement | BMX | Montgomery | 51 min |
| Jun 9, 4:48 PM CDT | Areal Flood Advisory | BMX | St. Clair, Shelby, Talladega | 117 min |
| Jun 9, 5:11 PM CDT | Special Weather Statement | BMX | Calhoun | 64 min |
| Jun 9, 5:18 PM CDT | Special Weather Statement | BMX | Macon | 27 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 68 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.